fbpx

This Common Acne Medication Almost Made One Woman Go Blind

This Common Acne Medication Almost Made One Woman Go Blind featured image
Photo Credits: nelen/ Shutterstock | Model Used for Illustrative Purpose Only

It’s not uncommon for people to turn to oral medication in the hopes of clearing up skin imperfections, but it is uncommon for those same medications to cause such severe side effects that people risk blindness. Unfortunately, that’s exactly what happened to one woman, Emma O’Mahoney from Indiana, when she began taking medication to diminish acne.

You May Also Like: Woman Became Blinded During Routine Dental Visit

“Long story short, last year I had a reaction to some medication that caused spinal fluid to build up in my brain, swelling my optic nerve, causing me to loose a lot of my eyesight,” O’Mahoney wrote on a post uploaded to her Instagram account. “When I was admitted to the hospital, they told me I was a day way from being completely blind.” 

O’Mahoney—who was only 15 years old at the time she started the taking acne medication, doxycycline—said her symptoms didn’t start until two years after beginning the prescription, Allure reports. “The first sign anything was wrong was my back,” she explained. “I had severe pain that prevented me from doing anything for about two and a half weeks.” 

Eventually, O’Mahoney’s vision began to blur, promting her to head to the hospital and undergo multiple tests before finally being diagnosed with intracranial hypertension—a potential side effect doxycycline.

“Doxycycline is an antibiotic that is used to treat a variety of bacterial infections and is commonly used for treating acne,” explains New York dermatologist Jody Levine, MD. “[This side effect] results from an increased cerebrospinal fluid pressure and it is not understood why the [doxycycline] can cause this.” According to Dr. Levine, isotretinoin—more commonly known as Accutane—can also cause this side effect, although it is very rare, as well, for this medication.

Thankfully, O’Mahoney says she was able to regain most of her vision thanks to surgical procedures and “heavy medication.” “So what can I see?” she continued on her Instagram post. “I have a lack of peripheral vision, lovely blind spots that like to dance around my eyes, I’m blind in the lower half of my left eye, all straight lines are wavy, and I do have night blindness.” 

Because the vast majority of doxycycline users do not get side effects, Dr. Levine says this antibiotic is generally very safe. However, patients should be aware that if they have a headache which lasts more than a day, they should stop the medication and alert their physician. Normally, the headache has nothing to do with the medication; however, it’s always important to be wary when taking any medication at all. 

Related Posts

Find a Doctor

Find a NewBeauty "Top Beauty Doctor" Near you

Give the Gift of Luxury

NewBeauty uses cookies for various reasons, including to analyze and improve its content and advertising. Please review our Privacy Policy and Terms of Use for more about how we use this data. By continuing to use this site, you agree to these policies.